Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 27, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 2, 2002, 7:06 PM EDT for Wise County, City of Norton, Virginia. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2002, 7:06 PM EDT (23:06 UTC)
- Expired
- Jul 2, 2002, 9:00 PM EDT
- In force
- 114 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties City of Norton, VA, Wise County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 022306 FFWMRX VAC195-720-030100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 704 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF NORTON IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 900 PM EDT * AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR NORTH FORK POUND RIVER DAM...OR 7 MILES SOUTH OF JENKINS. THE THUNDERSTORM WAS DRIFTING VERY SLOWLY SOUTH. * LOCATIONS IN THE WARNING INCLUDE... NORTH FORK POUND RIVER DAM...POUND...WISE...PARDEE...NORTON... APPALACHIA NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT RAINFALL IN EXCESS OF 2 INCHES HAS FALLEN OVER THE PAST 2 HOURS OVER PORTIONS OF WISE COUNTY. AN ADDITIONAL 1 TO 2 INCHES INCHES OF RAIN ARE EXPECTED OVER THE NEXT HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3702 8248 3723 8266 3693 8286 3682 8267
1 follow-up statement
000 WGUS74 KMRX 030009 FFSMRX VAC195-720-030100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 802 PM EDT TUE JUL 2 2002 ...A FLASH FLOOD WARNING CONTINUES FOR WISE AND CITY OF NORTON COUNTIES UNTIL 900 PM EDT... AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS HAVE WEAKENED OVER WISE COUNTY...BUT SOME LIGHT TO MODERATE RAIN WAS STILL FALLING OVER MUCH OF THE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT RAINFALL IN EXCESS OF 3 INCHES HAS FALLEN OVER PARTS OF WISE COUNTY. AN ADDITIONAL QUARTER INCH OR MORE OF RAIN IS EXPECTED OVER THE NEXT HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3700 8243 3724 8261 3695 8288 3684 8270
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:45 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 2, 3:45 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT TUE JUL 2 2002 AREA RADARS APPEAR SIMILAR TO YESTERDAY AT THIS TIME. 48-60 HR FCST OFFERS MORE OF THE SAME AS UPR RIDGE REMAINS GENERALLY IN SAME LOCATION ACROSS THE MIDWEST. THE RIDGE DOES SLIDE A BIT SE TWD THE FA ON THU SO MAY BE A DEGREE WARMER MOST SPOTS. FLO REMAINS NE-E THRU PD AND MODELS CONTINUE TO HINT AT WEAK VORTS DROPPING SW ACROSS REGION IN THIS FLO REGIME. INSTABILITY STILL IMPRESSIVE ALTHOUGH MAY DECREASE SLIGHTLY ON THU AS UPR RIDGE BUILDS CLOSER. NOT CONFIDENT ENOUGH TO TWEAK POPS DOWN THOUGH ON THE 4TH. MAIN QUESTION THIS FCST IS WILL CD FNT BUILD S CLOSE TO ENOUGH TO BRING SIGNIFICANT INCREASE IN POP TO NRN PORTION OF FA LATER THU INTO THU NITE. DONT BELIEVE WEAK FNT WILL BE ABLE TO MOV CLOSER TO FA UNTIL FRI AND WILL ARRANGE FCST IN THIS MANNER. WILL INCREASE POP SLIGHTLY ACROSS SW VA/NE TN ON THU/THU NITE TO INDICATE POSSIBLILTY OF SOME GREATER COVERAGE OF TSRA IN ASSOCIATION WITH PRE-FRONTAL TROF. ADDED POPS TO FRI FCST TO ALLOW FOR THIS BOUNDARY AND ASSOCIATED LIFT. CHA 72 94 72 94 / 30 30 20 30 TYS 72 92 71 93 / 30 30 20 30 TRI 66 90 65 91 / 40 30 20 40 OQT 72 92 71 93 / 30 30 20 30 .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, Jul 2, 2:38 PM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
238 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 2 E MT CARMEL TN .75 INCH HAIL
07/02/02 HAWKINS REPORTED BY DISPATCH.
0235 PM 1 W KINGSPORT TN .75 INCH HAIL
07/02/02 SULLIVAN REPORTED BY DISPATCH.
DAELocal storm report, Jul 2, 4:34 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
434 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM GATE CITY VA .75 INCH HAIL
07/02/02 SCOTT REPORTED BY DISPATCH.
DAELocal storm report, Jul 2, 5:09 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
509 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM COUNTYWIDE VA WIND DAMAGE
07/02/02 WASHINGTON TREES DOWN. REPORTED BY
DISPATCH.
0500 PM ABINGDON VA .75 INCH HAIL
07/02/02 WASHINGTON REPORTED BY DISPATCH.
0505 PM 1 E LEBANON VA 1.00 INCH HAIL
07/02/02 RUSSELL REPORTED BY SPOTTER.
DAELocal storm report, Jul 2, 6:10 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
610 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM NEAR DANTE VA WIND DAMAGE
07/02/02 RUSSELL NUMEROUS TREES DOWN ACROSS
THE COUNTY. REPORTED BY
DISPATCH. DIME SIZE HAIL
ALSO REPORTED BETWEEN DANTE
AND ST. PAUL.
0555 PM COEBURN VA 1.00 INCH HAIL
07/02/02 WISE QUARTER SIZE HAIL AT
COEBURN. REPORTED BY
SPOTTER.
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:27 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 33 min |
| Jul 2, 4:05 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 40 min |
| Jul 2, 4:35 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 40 min |
| Jul 2, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 40 min |
| Jul 2, 5:46 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise | 44 min |
| Jul 2, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 41 min |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.